17 May 2012
Umesh Isalkar TNN
Pune: Over two days, 65–year–old Anuradha developed a slurred speech and a little unsteadiness while walking. She consulted a physician who suspected it to be brain stroke and admitted her to the intensive care unit of a hospital. A magnetic resonance image (MRI) scan, however, didn’t show any signs of a stroke.
A neurologist to whom she was eventually referred to, found that she had been taking antacid and a drug for treating indigestion for the last few days since she was constantly complaining of a bloated feeling in the stomach. It was found that Anuradha had developed drug–induced early Parkinsonism and became normal within a few days of stopping the drug she was taking.
Certain gastro–intestinal (GIT) drugs often given in combination with antacids for common gastric problems like bloating and indigestion can affect the brain, causing Parkinson–like disorders, dystonia, convulsions and many other neurological symptoms like headache, confusion, blurred–vision, etc, say experts.
In another case, a 30–year–old woman was referred to a doctor for a possible pituitary gland tumour. She had recently started lactating though she was not pregnant. Her hormone tests showed a high level of Prolactin, a hormone released by the pituitary gland that stimulates milk production in women. An MRI of the brain showed a bulky pituitary gland and raised the possibility of a small tumour in it. However, before conducting the surgery, she was referred to a neurologist. Her medical history revealed she had been taking one specific GIT drug for two weeks. Stopping the drug immediately cured her and her Prolactin levels also came down.
"The idea behind reporting these case studies is to alert people, including unsuspecting doctors, about how certain GIT drugs can affect the brain, causing Parkinson–like disorders, dystonia, etc," says senior neurologist Sudhir Kothari, head of neurology department, Poona Hospital and Research Centre (PHRC).
Kothari said, "Many drugs used for the GIT, like metoclopramide, stelabid, have been known to affect the brain and cause abnormal movements or Parkinson’s. But doctors are well aware of these and nowadays most avoid using them or prescribe them very carefully. Levosulpiride is the new drug on the block and it is not known that this drug can also cause lot of neurological problems."
There are many drug combinations available in the market containing antacids along with levosulpiride. Antacids are known to be innocuous and many pop them in non–specific gastric problems.
"Hence, one needs to be careful whether the antacid drug contains levosulpiride. Such gastric drugs should be taken with caution, keeping a watch for signs of Parkinson’s like slowing of action, imbalance while walking, slurring of speech and tremor," Kothari said.
Sharing the view, neurologist Rajas Deshpande, head of neurology department, Sancheti hospital, said, "Prokinetic drugs that increase the speed of gastric and intestinal movements (motility) are notorious for extra–pyramidal reaction like sudden abnormal movement of eyes, tongue, face or hand or legs. These movements may be twisting or jerky and frightening for the patient. Speech may also be slurred. These drugs include metoclopramide, domperidone, cisapride and levosulpiride, etc."
Whenever a patient with fever or vomiting consults a doctor, these drugs are prescribed. "Such extra–pyramidal reaction may be misinterpreted as brain diseases like encephalopathy or encephalitis as the patient already has fever and vomiting. A neurologist would commonly know such reactions and can avoid unnecessary investigation and treatment by simply withdrawing the drugs in question."
There are four to five drugs which are commonly used for GIT problems. The first drug is antacid–like aluminum hydroxide or magnesium hydroxide. "This is commonly combined with anesthetic agents like zylocaine. This combination may impair swallowing and cause choking in patients already suffering from inability to swallow," Deshpande said.
The other group of drugs is acidity–regulators or drugs which reduce secretion of acids.
"Drugs like ranitidine, omeprazole, pantoprazole, esomeprazole may reduce production of acids by 90‰. Though this reduces symptoms of acidity, these drugs may severely impair proper digestion and absorption of certain food material especially vitamins. The common side–effect of this class of drug are headache, nausea, blurred vision, body aches, severe lethargy and confusion," Deshpande said.
These drugs also impair the absorption of many other medicines, especially aspirin, which is very essential in the management of patients with heart disease and brain disease. These drugs may also alter absorption of anti–epileptic medicines, he added.
Yet other class is antibiotics meant for gastrointestinal infection that includes ciprofloxacin, ofloxacin, levofloxacin.
"These drugs may cause acute psychotic reaction, panic and seizures (convulsions). In such cases, anti–epileptic treatment may not be required, as withdrawing the drug usually suffices," Deshpande said.
The fifth class of drugs is metronidazole/ tinidazole, which may cause confusion, severe body ache and metallic taste in the mouth.
"All of these drugs also can cause dizziness, vertigo and headache. As a general suggestion it is advisable that whenever a patient suffers from any new symptoms of neurological dysfunction, he or she should be screened for any medicines newly started and their interaction with the medicine, the patient was already taking," Deshpande said.
Websites like drugs.com and rxlist.com offer free and complete information about all drugs available in the market and also offer drug interaction checker which patients can avail themselves, Deshpande added.Digestive system and one’s state of mind
- Experts say that the entire digestive system is closely attuned to a person's emotions and state of mind. People with irritable bowel syndrome often suffer symptoms during times of stress and anxiety and even perfectly healthy people can have an increase of stomach pain, nausea, constipation or diarrhoea during stressful life events.
- In recent years, the link between the nervous system and the digestive system has been recognised. There is a constant exchange of chemicals and electrical messages between the two systems. In fact, many scientists often refer to them as one entity – the braingut axis. Therefore, what affects the stomach will directly affect the brain and vice–versa.
- Medications designed to target the brain can also cause nausea, diarrhoea, constipation or abdominal upset similarly medicines meant for gastro–intestinal infection can cause neurological symptoms like headache, dizziness, slurring of speech etc. – this is because the body actually has two brains – one encased in the skull and a lesser known but vitally important one found in the human gut.
- Fat–soluble drugs penetrate the gut wall and can injure the natural balance of the digestive system. Antidepressants, benzodiazepines and sleeping pills are all fat–soluble, meaning they dissolve in fat and not water.
- Bacteria in the gut can influence brain chemistry and behaviour and drugs such as antibiotics can influence bowel functioning according to a new study in mice. The researchers showed that disrupting the normal gut flora of the mice leads to changes in the animals' behaviour, making them less timid and more adventurous, as well as leading to changes in their brain chemistry.